Staining with progesterone
18 July, 2013
I'm currently two months after giving birth, and breastfeeding. I started to take "errin" birth control pills as per my doctor's advice, but about four days after I started to take the pill I began to see stains. This has continued for a week now. Are the birth control pills are causing the spotting? Is there any other brand that would be less likely to cause spotting, or should I try a different form of birth control altogether – the patch, the ring etc.?
Thank you so much, the site is very helpful.
Mazal tov on the recent birth of your baby!
Unfortunately, it is common to experience spotting while taking progesterone-only pills (the "minipill") like Errin. However, all types of hormonal contraception (including combined pills, the ring, the patch, etc.) can cause spotting or irregular bleeding during the first three months as your body adjusts to the hormones.
First of all, we also recommend that you review the laws of staining. Not all stains will render you niddah or invalidate the clean days, so it is important to review these laws and take the necessary precautions to avoid becoming niddah from stains.
We also recommend that you give this type of pill some more time to see how your body adjusts to it. If after two months you are still experiencing frequent spotting, you can speak to your doctor about switching to a different pill – either another minipill, or some type of combined pill – or the ring or patch. The main concern with combined hormonal methods for breastfeeding mothers is that they can cause a decrease in the milk supply. This is less of a problem if the baby is over four months old, and can start to take some solids if necessary.
Please feel free to get back to us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.